California, 2003

Dust Devil in California, May 27, 2003

May 27, 2003 · NWS SGX · 1 event in 1 county or zone

Three vehicles were damaged by a dust devil. All three vehicles had the windows blown out.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Three vehicles were damaged by a dust devil. All three vehicles had the windows blown out. The occupants of one of the vehicle reported an approaching wall of dust, feeling the wind hit their vehicle, hearing the windows break. One vehicle, a small pickup truck, appeared to have been lifted off the ground and spun around. This vehicle sustained a bent frame, a bent rear axle, and a blown out rear tire. Other nearby witnesses reported hearing a roaring sound like a train. Glass shards from the vehicles windows were found about a 1000 feet from were they were parked.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at May 27, 12:36 PM PST, 24 minutes earlier.

Area forecast discussion, May 27, 12:36 PM PST, 24 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT TUE MAY 27 2003

.SYNOPSIS...A SHALLOW MARINE LAYER WILL CONTINUE NIGHT AND MORNING
COASTAL LOW CLOUDS AND FOG. MOISTURE IN SOUTHEAST FLOW ALOFT WILL
BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE MOUNTAINS AND DESERTS
THURSDAY AND FRIDAY. OTHERWISE...STRONG HIGH PRESSURE ALOFT WILL KEEP
THE WEATHER FAIR. HOT INLAND AGAIN WEDNESDAY THEN A LITTLE COOLER
THURSDAY INTO NEXT WEEK AS THE HIGH WEAKENS.

.DISCUSSION...LOW CLOUDS AND FOG WERE INTO MOST COASTAL AREAS AND THE
FAR WRN SAN INLAND VALLEYS THIS AM AND LINGERED AT THE BEACHES INTO
THE AFTERNOON...OTHERWISE MOSTLY CLEAR. 12Z NKX SOUNDING HAD A STRONG
INVERSION BASED NEAR 1000 FT WITH GOOD WARMING AROUND 900 MB. WEAK ELY
WINDS THROUGH THE LOW AND MID LEVELS. WEAK OFFSHORE GRADIENTS FROM THE
NE AND WEAK ONSHORE TO THE E WITH OFFSHORE TRENDS.

STRONG HI ALOFT AND WEAK GRADIENTS WILL CAUSE ANOTHER WARM TO HOT DAY
WED. A LITTLE COOLER THURSDAY AND THEN NOT MUCH TEMP CHANGE FRI AS THE
HI ALOFT WEAKENS. LIMITED MID LEVEL MOISTURE IN SE FLOW ALOFT WILL
CAUSE SOME AFTERNOON CU OVER THE MOUNTAINS WED AND A SLIGHT CHANCE OF
AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THU AND FRI. A
SHALLOW COASTAL MARINE LAYER WILL REMAIN TRAPPED UNDER A STRONG
INVERSION AND LOW CLOUDS AND FOG COULD LINGER NEAR SOME BEACHES INTO
THE AFTERNOONS. ONSHORE GRADIENTS TO INLAND THERMAL LOW WILL CONTINUE
AFTERNOON SEA BREEZES THAT WILL HELP MODERATE MAX TEMPS NEAR THE
COAST.

LONGER RANGE PROGS INDICATE WEAK DRY FLOW ALOFT AND VERY SLOWLY
DECREASING HEIGHTS THIS WEEKEND INTO NEXT WEEK. THIS WILL CONTINUE
NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG AND A VERY SLOW COOLING
TREND.

.SAN...NONE.

ATKIN
Hazardous weather outlook, May 27, 5:00 AM PST, 8 hours before
CAZ042-043-048-050-055>058-060>062-281300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT TUE MAY 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS FRIDAY
AND SATURDAY AFTERNOONS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, San Bernardino

When
May 27, 1:00 PM PST
Where
San Bernardino County, Sugarloaf
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355350.